Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 12, NWS Blacksburg, VA

May 27, 1998Rockingham County, North Carolina

NWS Blacksburg, VA issued this tornado warning at May 27, 1998, 4:21 AM EDT for Rockingham County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1998, 4:21 AM EDT (08:21 UTC)
Expired
May 27, 1998, 5:10 AM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:30 AM EDTHail 0.75Madison, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WFUS01 KRNK 270821 RRA
TORRNK
NCC157-270910-

BULLETIN--EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 AM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA.

* UNTIL 510 AM EDT.

* AT 419 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 22
  MILES SOUTH SOUTHWEST OF MARTINSVILLE OR 3 MILES NORTHWEST OF
  ELLISBORO MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
  MAYODAN                         AROUND 430 AM EDT..
  BETHANY                         AROUND 440 AM EDT..
  WENTWORTH                       AROUND 445 AM EDT..
  MONROETON                       AROUND 450 AM EDT..

<< CALL TO ACTION >> IF YOU ARE IN THE PATH OF THE TORNADO...THE
SAFEST PLACE IS A BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF
STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN
INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS..
. PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.

.END/JS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 27, 1:20 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, May 27, 1:20 AM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT WED MAY 27 1998

CRW AND RDU...FFA IN EFFECT FOR THE NRV AND SE WV LKS GOOD. MIGHT
NEED ONE A LTL FURTHER SOUTH IN NC ALONG THE FRONTAL
BOUNDARY...WHERE FF GUIDANCE IS VERY LOW. (RDU---SEE EARLIER ADM)

THNGS ARE STARTING TO GET ACTIVE ON THE RADAR ATTM AS S/WV
APPROACHES. Q-STAT BOUNDARY STRETCHED ACROSS NRN PORTIONS OF NC
PROVIDING FOCUS FOR CONVECTION. NORTH OF THE BOUNDARY...GOOD
ISENTROPIC LIFT PRODUCING DECENT COVERAGE OF LIGHT TO OCNL MODERATE
SHOWERS. MODELS SHOW IMPRESSIVE MOISTR CONV ALONG THE BOUNDARY THRU
THE DAY AS IT LIFTS SLOWLY TO THE NORTH.

HIGH POPS MOST OF THE DAY TODAY FOR ALL AREAS...HIGHEST IN THE EAST.
IN THE WEST PARTIAL CLEARING LIKELY BY LATE IN THE DAY AS WAVE PULLS
OUT.

A FEW LINGERING SHOWERS POSSIBLE IN THE PIEDMONT EARLY THIS
EVENING...OTHERWISE CLEARING AND PROBABLY SOME THICK FOG BY DAYBREAK.

AFTER THE FOG BURNS OFF THU MORNING...A VERY NICE DAY AND FINALLY A
CHANCE TO DRY OUT.

ROA 77/57/83 720
LYH 77/56/83 820
DAN 82/61/86 830
BLF 70/55/77 710
RNK 71/54/78 710

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:24 PM EDTSevere Thunderstorm WarningRNKStokes36 min
May 27, 3:51 AM EDTTornado WarningRNKStokes34 min
May 27, 3:02 PM EDTSevere Thunderstorm WarningRNKWilkes48 min
May 27, 4:45 PM EDTSevere Thunderstorm WarningRNKSurry50 min
May 27, 5:03 PM EDTFlash Flood WarningRNKSurry62 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.